Checkpoint inhibition has emerged as a promising therapeutic strategy for several types of cancer. Immune-related adverse effects (irAEs) commonly involve the endocrine system. Distinguishing endocrine side effect-related symptoms from disease progression or treatment-related toxicity can be challenging. If not recognized in time, endocrine irAEs may be life-threatening. As the use of checkpoint inhibitors is expected to increase, there is a need for more awareness of endocrine irAEs amongst health care professionals. We describe three cases that illustrate the importance of timely recognition, patient education and the management of endocrinopathies. Two patients who were treated with the checkpoint inhibitor ipilimumab developed hypophysitis and subsequent episodes of hypocortisolism. These cases underline both the frequency of diagnostic delay and the importance of patient education with regard to glucocorticoid stress dosage. The third patient presented with diabetes mellitus after administration of nivolumab. A multidisciplinary approach is warranted to ensure optimal care for patients with endocrine irAEs.
|Translated title of the contribution||Endocrine side effects of checkpoint inhibitors|
|Journal||Nederlands Tijdschrift voor Geneeskunde|
|Publication status||Published - 31 Oct 2019|